How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask MN Psychiatrist Your Own Question

MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
45841547
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

Sep 1 - I went off effexor (allergic reaction). The effexor

This answer was rated:

Sep 1 - I went off effexor (allergic reaction). The effexor should be out of my sustem. I had also been taking 1200mg of neurontin for the burning (allergy). After tapering the neurontin, I now have severe daily headaches. All tests are normal. Should I try going back on the neurontin to see if that helps the headache? If so, what dose and how long do you think it would take to get some relief?
Hello, I am a psychiatrist.
I think I can help you, if I had a bit more information.
First, are you saying that you took th Neurontin for treatment of the allergy to Effexor?
Second, how fast did you come off of the Neurontin?
Customer: replied 6 years ago.
Yes, I took the neurontin for the allergy burning from the effexor. I tapered off of 1200 mg neurontin over 13 days or so...then ended up going to the hospital with the headache. A week later, on Sept 16 (again I went back to the hospital with a headache) they immediately started me back on 1200mg...this past weekend they tapered me off again from the 1200mg over 4 days and tried topamax 25mg for 3 days (which made the headaches worse). So now, I am only taking clonazapam...but I wondered if I should slowly go back on the neurontin. (I've been off the neurontin (5 days)and the topamax for (4 days). I never had any headaches while on the neurontin. (Just terrible effexor withdrawals...but I've been off of it for 30 days now).
Thank you.
Hello again.

What an unfortunate experience.

Medication allergies DO NOT cause any type of burning sensation whatsoever. If you experienced burning, which may be possible, it has NOTHING to do with a medication allergy.

That said, if you had burning as an adverse drug reaction, and Neurontin was prescribed, to help that, okay. However, tapering Neurontin from 1200mg/day to nothing in just 13 days would be just plain hard for most people. Tapering 1200mg.day in 4 days could be pretty rough.

Tapering Neurontin this fast is probably asking for a headache. It also seems odd to add Topamax to treat headaches that may well be related to an unusually fast decrease of Neurontin. It is possible that taking a small dose of Neurontin, say 300mg twice a day, may alleviate your headaches completely.
I hope this helps.
MN Psychiatrist and other Mental Health Specialists are ready to help you
Customer: replied 6 years ago.
Yes, you are right about it being a drug reaction. I will start taking the 300mg of neurontin tonight. How should I take the other 300mg (morning/noon)? Also, do you have any idea how long it will take to get some relief from this headache?

Thanks,
Deb
Hello again.
Probably taking 300mg morning and night will help. I would expect it to help with the headache, and it should start working within a couple of days.
Take care.

Related Mental Health Questions